Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A characterization
of semibounded selfadjoint operators

Authors: Seppo Hassi, Michael Kaltenbäck and Henk de Snoo
Journal: Proc. Amer. Math. Soc. 125 (1997), 2681-2692
MSC (1991): Primary 47B15, 47B25
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a class of closed symmetric operators $S$ with defect numbers $(1,1)$ it is possible to define a generalization of the Friedrichs extension, which coincides with the usual Friedrichs extension when $S$ is semibounded. In this paper we provide an operator-theoretic interpretation of this class of symmetric operators. Moreover, we prove that a selfadjoint operator $A$ is semibounded if and only if each one-dimensional restriction of $A$ has a generalized Friedrichs extension.

References [Enhancements On Off] (What's this?)

  • [1] E.A. Coddington and H.S.V. de Snoo, Positive selfadjoint extensions of positive symmetric subspaces, Math. Z., 159 (1978), 203-214. MR 58:17936
  • [2] S. Hassi, M. Kaltenbäck, and H.S.V. de Snoo, Triplets of Hilbert spaces and Friedrichs extensions associated with the subclass ${\bf N}_1$ of Nevanlinna functions, J. Operator Theory, to appear.
  • [3] S. Hassi, H. Langer, and H.S.V. de Snoo, Selfadjoint extensions for a class of symmetric operators with defect numbers $(1,1)$, 15th OT Conference Proc., (1995), 115-145.
  • [4] S. Hassi and H.S.V. de Snoo, One-dimensional graph perturbations of selfadjoint relations, Ann. Acad. Sci. Fenn., Series A.I. Math., 22 (1997), 123-164.
  • [5] I.S. Kac and M.G. Kre[??]in, $R$-functions-analytic functions mapping the upper halfplane into itself, Supplement I to the Russian edition of F.V. Atkinson, Discrete and continuous boundary problems, Mir, Moscow, 1968 (Russian) (English translation: Amer. Math. Soc. Transl., (2) 103 (1974), 1-18). MR 48:6969
  • [6] T.Kato, Perturbation theory for linear operators, Springer-Verlag, Berlin-Heidelberg-New York, 1966. MR 34:3324
  • [7] A.G.R. McIntosh, Hermitian bilinear forms which are not semibounded, Bull. Amer. Math. Soc., 76 (1970), 732-737. MR 41:5988

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47B15, 47B25

Retrieve articles in all journals with MSC (1991): 47B15, 47B25

Additional Information

Seppo Hassi
Affiliation: Department of Statistics University of Helsinki PL 54, 00014 Helsinki Finland

Michael Kaltenbäck
Affiliation: Institut für Analysis, Technische Mathematik und Versicherungsmathematik Technische Universität Wien Wiedner Hauptstrasse 8-10/114 A-1040 Wien Österreich

Henk de Snoo
Affiliation: Department of Mathematics University of Groningen Postbus 800, 9700 AV Groningen Nederland

Keywords: Symmetric operator, selfadjoint extension, Friedrichs extension, $Q$-function, Nevanlinna function
Received by editor(s): April 22, 1996
Additional Notes: The second author was supported by “Fonds zur Förderung der wissenschaftlichen Forschung” of Austria, Project P 09832-MAT
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society